Alert archive / Tennessee / Tornado Warnings in 2011
Tornado Warning 183, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Sep 25, 2011, 5:24 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2011, 5:24 PM CDT (22:24 UTC)
- Expired
- Sep 25, 2011, 5:44 PM CDT
- In force
- 20 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Fayette County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 5:25 PM CDT | HAIL 1.75 | Millington, TN | |
| Sep 25, 5:31 PM CDT | HAIL 1 | Bolton, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 3:19 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
711
WFUS54 KMEG 252224
TORMEG
TNC047-157-252315-
/O.NEW.KMEG.TO.W.0183.110925T2224Z-110925T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT SUN SEP 25 2011
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 615 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR ELLENDALE...OR NEAR
BARTLETT...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BARTLETT
AND MILLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.IN ADDITION TO THE TORNADO...THIS STORM WILL PRODUCE GOLF BALL SIZE
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3514 8924 3518 8994 3537 8995 3539 8970
3539 8965 3538 8963 3539 8962 3541 8951
3540 8951 3540 8923
TIME...MOT...LOC 2224Z 269DEG 41KT 3523 8980
$$2 follow-up statements
984
WWUS54 KMEG 252241
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT SUN SEP 25 2011
TNC047-157-252315-
/O.CON.KMEG.TO.W.0183.000000T0000Z-110925T2315Z/
SHELBY TN-FAYETTE TN-
541 PM CDT SUN SEP 25 2011
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN
FAYETTE AND NORTHEASTERN SHELBY COUNTIES...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HICKORY WITHE...OR
11 MILES NORTHEAST OF CORDOVA...MOVING EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOLTON...
BRADEN...GALLAWAY...OAKLAND...BRUNSWICK...ROSEMARK...BARRETVILLE...
REDWOOD...BELMONT...LAMBERT...MOORMAN...YUM YUM...TAYLOR CHAPEL AND
MILLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3520 8924 3522 8978 3538 8977 3539 8970
3539 8965 3538 8963 3539 8962 3541 8951
3540 8951 3540 8923
TIME...MOT...LOC 2241Z 269DEG 41KT 3523 8956
$$936
WWUS54 KMEG 252244
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT SUN SEP 25 2011
TNC047-157-252254-
/O.CAN.KMEG.TO.W.0183.000000T0000Z-110925T2315Z/
SHELBY TN-FAYETTE TN-
544 PM CDT SUN SEP 25 2011
...THE TORNADO WARNING FOR NORTHERN FAYETTE AND NORTHEASTERN SHELBY
COUNTIES IS CANCELLED...
AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING IS CANCELLED.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
LAT...LON 3520 8924 3522 8978 3538 8977 3539 8970
3539 8965 3538 8963 3539 8962 3541 8951
3540 8951 3540 8923
TIME...MOT...LOC 2244Z 269DEG 41KT 3523 8952
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Sep 25, 2:29 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 25, 2:29 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 229 PM CDT SUN SEP 25 2011 .DISCUSSION... A COLD FRONT...CURRENTLY LOCATED FROM JONESBORO ARKANSAS TO HOT SPRINGS ARKANSAS...WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE MIDSOUTH TONIGHT. SHOWERS AND THUNDERSTORMS HAVE YET TO DEVELOP THIS AFTERNOON ALONG THE FRONT. THERE WILL CONTINUE TO BE NARROW WINDOW FOR SEVERE STORMS THROUGH SUNSET. THEREAFTER...THE LOSS OF DAYTIME HEATING SHOULD PUT AN END TO THE THREAT. THE BEST LOCATION TO SEE SEVERE WEATHER REMAINS ACROSS EAST-CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI WHERE CLOUD BREAKS HAVE OCCURRED ALLOWING FOR GREATER INSTABILITY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THE SEVERE STORMS. HOWEVER...CANNOT RULE OUT AN ISOLATED TORNADO DUE TO THE HIGH HELICITY VALUES ACROSS THE AREA DUE TO THE DEVELOPING SFC LOW ALONG THE FRONT OVER SOUTHWEST ARKANSAS. HOWEVER...CLOUDS WILL BE MOVING BACK INTO EAST-CENTRAL ARKANSAS SHORTLY WHICH MAY PUSH THE BEST SEVERE WEATHER LOCATION TO JUST NORTHWEST MISSISSIPPI. AFTER MIDNIGHT...BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT TO WEST TENNESSEE AND NORTH MISSISSIPPI. LOWS WILL RANGE FROM THE UPPER 40S ACROSS NORTHEAST ARKANSAS THANKS TO CLEARING BEHIND THE FRONT TO THE MID 60S ACROSS NORTHEAST MISSISSIPPI. FRONT WILL CONTINUE TO PUSH EAST ACROSS PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER AND NORTHEAST MISSISSIPPI ON MONDAY. MEANWHILE...THE UPPER LOW WILL CONTINUE TO MEANDER AROUND CENTRAL ILLINOIS. THIS MAY PREVENT CLOUDS FROM CLEARING AS RAPIDLY BEHIND THE FRONT. WILL KEEP PARTLY CLOUDY CONDITIONS GOING BEHIND THE FRONT. HIGHS WILL BE IN THE 70S. MONDAY NIGHT THROUGH WEDNESDAY...MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT NOW THAT FRONT SHOULD PUSH SOUTH AND REMAIN FAR ENOUGH SOUTH OF THE CWA. WILL REMOVE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF THE CWA. MEANWHILE...THE UPPER LEVEL LOW WILL CONTINUE TO MEANDER AROUND THE ILLINOIS/INDIANA CORRIDOR. WRAP AROUND SHOWERS FROM THE UPPER LOW COULD MOVE INTO PORTIONS OF THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE DURING THIS TIME FRAME DEPENDING ON THE EXACT LOCATION OF THE UPPER LOW AT THE TIME. THE GFS REMAINS DRY WHILE THE NAM INDICATES THE POSSIBILITY OF PRECIPITATION. FOR NOW WILL CONTINUE WITH A DRY FORECAST. LOWS WILL MAINLY BE IN THE 50S WITH HIGHS IN THE LOWER TO MID 80S. THURSDAY INTO THURSDAY NIGHT...ANOTHER COLD FRONT WILL SLIDE INTO THE MIDSOUTH. MODELS INDICATE THE LACK OF MOISTURE SHOULD ALLOW THE FRONT TO COME THROUGH DRY. COOLER AIR WILL FILTER INTO THE AREA BEHIND THE FRONT. FRIDAY INTO NEXT WEEKEND...COOL SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON FRIDAY PROVIDING PLEASANT AUTUMN CONDITIONS. AN UPPER RIDGE WILL GRADUALLY BUILD OVER THE AREA THROUGH THE WEEKEND CONTINUING THE BEAUTIFUL CONDITIONS. SKIES WILL BE CLEAR WITH HIGHS IN THE 70S AND LOWS IN THE MID 40S TO UPPER 50S. KRM && .AVIATION... 18Z TAFS SCATTERED TO NUMEROUS SHRAS AND TSRA PREVAIL OVER NORTHEAST SECTIONS OF THE MIDSOUTH ATTM THOUGH THE TAF SITES ARE RELATIVELY QUIET FOR THE MOMENT. A POTENT PIECE OF ENERGY ROTATING AROUND THE LARGE UPPER LOW NORTH OF THE AREA WILL DEVELOP AND PUSH A COLD FRONT ACROSS THE MIDSOUTH LATE THIS AFTERNOON INTO THE EVENING. SHRAS AND TSRAS WILL DEVELOP ALONG THE FRONT AND PUSH ACROSS THE AREA. ATTM IT LOOK LIKE THE STRONGEST PORTION OF THE LINE WILL PROBABLY BE TO THE SW OF MEMPHIS TOWARD SOUTHERN ARKANSAS PERHAPS MOVING INTO NORTHWEST MISSISSIPPI BY EVENING AND WEAKENING AS IT HEADS EAST. LOOKS LIKE MAINLY VFR CONDS OUTSIDE TSRAS UNTIL THE FRONT PASSES EACH SITE THEN A PERIOD OF MVFR CIGS WITH LEFTOVER SHRAS. CONDS WILL LIFT BACK TO VFR FROM NW TO SE AS DRIER AIR MOVES IN BEHIND THE FRONT. WINDS WILL BE FROM THE SOUTH AHEAD OF THE FRONT AT 12-14 KTS WITH HIGHER GUSTS EXCEPT AT KJBR WHERE LIGHTER ESE WINDS WILL PREVAIL. AFTER THE FRONT PASSES WINDS WILL SHIFT AROUND TO THE N OR NW. THANKS TO THE CWSU FOR COLLABORATION. SJM && .PRELIMINARY POINT TEMPS/POPS... MEM 56 76 57 82 / 80 10 10 10 MKL 55 73 49 80 / 90 10 10 10 JBR 49 73 52 80 / 40 10 10 10 TUP 64 75 55 83 / 90 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 25, 3:34 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 334 PM CDT SUN SEP 25 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 334 PM CDT SUN SEP 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF THE MIDSOUTH...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM HARRISBURG ARKANSAS TO RIPLEY TENNESSEE AND TO WEST OF A LINE FROM HUNTINGDON TENNESSEE TO PITTSBORO MISSISSIPPI. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. THE MOST FAVORED LOCATION FOR A FEW SEVERE THUNDERSTORMS IS FROM EAST CENTRAL ARKANSAS INTO NORTHWEST MISSISSIPPI AND PERHAPS INTO SOUTHWEST TENNESSEE. IN THIS AREA...ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS LIKELY ACROSS MUCH OF THE MIDSOUTH THAT MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE SLIGHT RISK AREA. KRM
In the hours before
Local storm report, Sep 25, 3:53 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL WYNNE 35.23N 90.79W
09/25/2011 E1.00 INCH CROSS AR TRAINED SPOTTER
&&
CDGLocal storm report, Sep 25, 4:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL EARLE 35.27N 90.46W
09/25/2011 M1.00 INCH CRITTENDEN AR PUBLIC
AT EARLE HIGH SCHOOL.
&&
CDGLocal storm report, Sep 25, 5:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL OSCEOLA 35.70N 89.99W
09/25/2011 E0.25 INCH MISSISSIPPI AR TRAINED SPOTTER
&&
CDGLocal storm report, Sep 25, 5:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FUNNEL CLOUD 5 NE DOWNTOWN MEMPHIS 35.18N 89.99W
09/25/2011 SHELBY TN TRAINED SPOTTER
&&
CDGLocal storm report, Sep 25, 5:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL MILLINGTON 35.33N 89.89W
09/25/2011 E0.75 INCH SHELBY TN TRAINED SPOTTER
0518 PM HAIL 2 NW FRAYSER 35.24N 90.00W
09/25/2011 E1.25 INCH SHELBY TN TRAINED SPOTTER
&&
CDGLocal storm report, Sep 25, 5:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT SUN SEP 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL MILLINGTON 35.33N 89.89W
09/25/2011 E1.00 INCH SHELBY TN PUBLIC
AT MILLINGTON ELEMENTARY SCHOOL AND AT MILLINGTON POLICE
DEPT.
&&
CDGThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 4:41 PM CDT | Tornado Warning | MEG | Shelby, Tipton | 49 min |
| Sep 25, 6:42 PM CDT | Special Weather Statement | MEG | Henry | 48 min |
Nearby
Tornado Warnings in Tennessee, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.